Oklahoma, 2013

Heavy Rain in Oklahoma, August 12, 2013

August 12, 2013 · NWS AMA · 2 events in 1 county or zone

Scattered showers and thunderstorms developed along a surface trough draped across the southern Texas Panhandle during the afternoon hours of the 12th. An thunderstorm outflow boundary was sent northward from these thunderstorms which initated thunderstorms across the Oklahoma Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Scattered showers and thunderstorms developed along a surface trough draped across the southern Texas Panhandle during the afternoon hours of the 12th. An thunderstorm outflow boundary was sent northward from these thunderstorms which initated thunderstorms across the Oklahoma Panhandle. As the thunderstorms moved into the Oklahoma Panhandle, they slowed and became nearly stationary. Couple the near stationary storm motion with unseasonably high Precipitable Water values of 1.4 inches resulted in periods of heavy rain. The heavy rain caused localized flooding in the city of Guymon (Texas County) before the thunderstorms dissipated by 5 PM CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 12, 2:58 PM CST, 2 minutes earlier.

Area forecast discussion, Aug 12, 2:58 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
358 PM CDT MON AUG 12 2013

.SHORT TERM...
CURRENT RADAR REFLECTIVITY IMAGERY SHOWS SCATTERED SHOWERS AND
THUNDERSTORMS ONGOING NEAR A CONFLUENCE AXIS OVER THE CENTRAL TEXAS
PANHANDLE COUPLED WITH ABUNDANT ATMOSPHERIC MOISTURE. THESE STORMS
WERE ALSO DEVELOPING IN A MODERATELY UNSTABLE AIR MASS WITH NO
INHIBITION AND VIRTUALLY LITTLE TO NO 0-6 KM BULK SHEAR. SO EXPECT
STORMS TO BE MORE OF THE PULSE TYPE GIVEN THESE PARAMETERS LIMITING
THE OVERALL THREAT OF ORGANIZED AND SUSTAINED SEVERE STORMS. PWATS
STILL REMAIN WELL ABOVE NORMAL AND WILL BE SUPPORTIVE OF HEAVY
RAINFALL WHICH CAN LEAD TO LOCALIZED FLOODING. HAVE CONTINUED WITH
THE PREVIOUS TREND OF PAINTING THE HIGHEST POPS OVER THE OKLAHOMA AND
NORTHERN TEXAS PANHANDLES...IN CLOSER PROXIMITY TO A FRONTAL BOUNDARY
CURRENTLY OVER CENTRAL KANSAS. THIS FRONT WILL CONTINUE TO PUSH
SOUTHWARD TONIGHT...AND CONVERGENCE ALONG THIS FRONT WILL HELP
MAINTAIN STORM DEVELOPMENT LATE TONIGHT.

.LONG TERM...
THE FRONT WILL CONTINUE TO PUSH SOUTHWARD TUESDAY WHERE IT IS
EXPECTED TO LIE OVER THE LOW ROLLING PLAINS DURING THE AFTERNOON.
WITH THE SUBTROPICAL RIDGE REMAINING WEST OF THE AMA CWA...NORTHWEST
FLOW ALOFT WILL ALLOW FOR AN UPPER WAVE TO SLIDE SOUTHEAST ACROSS THE
AREA. ISENTROPIC LIFT AND ABUNDANT ATMOSPHERIC MOISTURE WILL ALLOW
FOR STORMS TO DEVELOP AND INCREASE IN COVERAGE. ORGANIZED SEVERE
WEATHER LOOKS UNLIKELY GIVEN THE LOW SHEAR AND WEAK INSTABILITY DUE
TO LIMITED DIURNAL HEATING. THE UPPER RIDGE WILL RESIDE OVER THE
DESERT SOUTHWEST DURING THE WEEK...MAINTAINING NORTHWEST FLOW ALOFT.
MOIST UPSLOPE LOW-LEVEL FLOW WILL SUPPORT CONTINUED PRECIP CHANCES
ALTHOUGH LIKE TUESDAY...COOLER TEMPS WILL LIMIT THE AMOUNT OF
INSTABILITY AVAILABLE FOR POSSIBLE SEVERE STORMS. BY THE END OF THE
WEEK AND WEEKEND...THE UPPER RIDGE WILL SLIDE A BIT FURTHER TO THE
EAST. THIS CAN LEAD TO A DECREASE IN STORM CHANCES ALTHOUGH HELD ONTO
SLIGHT PRECIP CHANCES FRIDAY AS UPPER LEVEL ENERGY CAN BRING ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS.

TEMPS DURING THE WEEK WILL BE BELOW SEASONAL NORMALS ESPECIALLY
BEHIND THE FRONT MIDWEEK WITH TEMPS REBOUNDING BACK INTO THE 90S OVER
THE WEEKEND.

CLK

&&

.FIRE WEATHER...
THE TEXAS AND OKLAHOMA PANHANDLES WILL RESIDE UNDER NORTHWEST FLOW
ALOFT LEADING TO A CONTINUOUS CHANCE FOR PRECIPITATION AND COOLER
TEMPERATURES DURING THE WEEK. IN ADDITION MINIMUM RELATIVE HUMIDITY
VALUES WILL REMAIN ABOVE 20 PERCENT WHILE 20 FOOT WINDS WILL STAY
BELOW 20 MPH...PRECLUDING ELEVATED AND CRITICAL FIRE WEATHER CONDITIONS.

CLK

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                66  84  62  80  62 /  30  50  60  40  30
BEAVER OK                  70  83  64  85  63 /  50  50  50  30  20
BOISE CITY OK              62  83  62  82  60 /  50  50  60  40  40
BORGER TX                  69  87  65  83  65 /  40  50  60  40  30
BOYS RANCH TX              67  87  64  84  64 /  30  50  60  40  40
CANYON TX                  65  87  62  81  63 /  30  30  60  40  30
CLARENDON TX               69  87  65  80  63 /  30  50  60  40  30
DALHART TX                 62  84  63  82  61 /  40  50  60  40  40
GUYMON OK                  65  81  63  84  62 /  50  50  60  40  30
HEREFORD TX                64  88  61  83  62 /  20  20  60  40  40
LIPSCOMB TX                67  82  65  82  64 /  50  50  50  30  20
PAMPA TX                   67  83  62  81  63 /  40  50  60  40  30
SHAMROCK TX                68  87  66  82  65 /  40  50  60  30  20
WELLINGTON TX              69  91  67  83  66 /  30  50  60  40  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

JDJ/CLK
Hazardous weather outlook, Aug 12, 2:10 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
310 PM CDT MON AUG 12 2013

OKZ001>003-TXZ001>020-131100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
310 PM CDT MON AUG 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES THROUGH TONIGHT. SOME OF THE STORMS CAN BE STRONG
MARGINALLY SEVERE WHERE HAIL UP TO ONE INCH IN DIAMETER AND STRONG
WINDS WILL BE THE MAIN HAZARDS. IN ADDITION HEAVY RAINFALL MAY ALSO
LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE TEXAS AND OKLAHOMA
PANHANDLES THROUGH SATURDAY. SOME OF THE STORMS MAY BECOME SEVERE
WHERE LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. HEAVY
RAIN MAY ALSO LEAD TO LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

CLK

In the hours before

Local storm report, Aug 12, 2:09 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
309 PM CDT MON AUG 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     TSTM WND GST     4 WNW AMARILLO          35.22N 101.89W
08/12/2013  M58 MPH          POTTER             TX   BROADCAST MEDIA

&&

EVENT NUMBER AMA1300778

JACKSON
Special weather statement, Aug 12, 2:12 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
312 PM CDT MON AUG 12 2013

TXZ013-122100-
CARSON TX-
312 PM CDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CARSON COUNTY UNTIL 400
PM CDT...

AT 306 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS 4 MILES SOUTHWEST OF
PANHANDLE...MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  PANHANDLE...          PANTEX...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 87 AND 108.

GUSTY WINDS WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3548 10123 3519 10118 3518 10156 3539 10160
TIME...MOT...LOC 2011Z 248DEG 9KT 3531 10141

NF
Special weather statement, Aug 12, 2:16 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
316 PM CDT MON AUG 12 2013

TXZ019-122100-
DONLEY TX-
316 PM CDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DONLEY COUNTY UNTIL 400
PM CDT...

AT 311 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR LELIA LAKE...OR 6 MILES EAST OF CLARENDON...
MOVING EAST AT 10 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  CLARENDON...          LELIA LAKE...         HEDLEY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3507 10054 3479 10055 3480 10089 3498 10090
TIME...MOT...LOC 2016Z 257DEG 8KT 3491 10078

NF
Special weather statement, Aug 12, 2:20 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
320 PM CDT MON AUG 12 2013

TXZ011-012-122100-
OLDHAM TX-POTTER TX-
320 PM CDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTER AND
NORTHEASTERN OLDHAM COUNTIES UNTIL 400 PM CDT...

AT 316 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BOYS RANCH TO 2
MILES NORTHEAST OF VALLEY DE ORO...MOVING EAST AT 20 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  VALLEY DE ORO...      BOYS RANCH...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3562 10181 3540 10179 3539 10238 3562 10237
TIME...MOT...LOC 2020Z 256DEG 19KT 3554 10223 3548 10206

NF
Special weather statement, Aug 12, 2:46 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
346 PM CDT MON AUG 12 2013

TXZ001-006-122130-
DALLAM TX-HARTLEY TX-
346 PM CDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HARTLEY AND SOUTHERN
DALLAM COUNTIES UNTIL 430 PM CDT...

AT 341 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF DALHART...MOVING EAST AT 10
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  DALHART...            HARTLEY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3613 10236 3587 10236 3587 10281 3612 10279
TIME...MOT...LOC 2046Z 277DEG 11KT 3599 10268

NF
Special weather statement, Aug 12, 2:59 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
359 PM CDT MON AUG 12 2013

TXZ007-122130-
MOORE TX-
359 PM CDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MOORE COUNTY UNTIL 430 PM
CDT...

AT 355 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES EAST OF DUMAS...MOVING EAST AT 15 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL MOORE COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3594 10193 3601 10163 3594 10162 3573 10163
      3575 10193
TIME...MOT...LOC 2059Z 248DEG 15KT 3583 10180

NF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Texas

When
August 12, 3:00 PM CST to 6:00 PM CST
Where
Texas County, 12 mi N of Texhoma
Reported by
Trained Spotter
Coordinates
36.674, -101.780

Near stationary thunderstorms developed along a northward moving thunderstorm outflow boundary during the afternoon hours of the 12th. Thunderstorms over Texas County produced heavy rain while remaining over generally the same area. A trained storm spotter 12 miles north of Texhoma (Texas County) reported a storm total accumulation of 2.94 inches. No swift water rescues or stranded motorist were reported in association to this heavy rain.

Heavy Rain, Texas

When
August 12, 3:00 PM CST to 6:00 PM CST
Where
Texas County, Guymon
Reported by
Trained Spotter
Coordinates
36.680, -101.480

Near stationary thunderstorms developed along a northward moving thunderstorm outflow boundary during the afternoon hours of the 12th. Thunderstorms over Texas County produced heavy rain while remaining over generally the same area. The Texas County Emergency Manager reported that a few streets in Guymon (Texas County) were flooded and that Main Street was forced to close. No swift water rescues or stranded motorist were reported in association to this flooding.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475037, 475038.